Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Child having loose motion. Is it advisable to give him an antibiotic?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 479 Questions
My boy age 1year 4 months is having loose motion for the last 4-5 days. Is it advisable to give him an antibiotic? Please help.
Posted Tue, 25 Jun 2013 in Child Health
Answered by Dr. Himanshi Kashyap 1 hour later

I would like to know few things before commenting on the antibiotic use.

- How many times does he pass motions.
- What is the type, colour, smell with mucus or blood?
- Does he have fever?
- Does he have pain?
- Has his appetite gone down?
- Have you got his stool test done?
- Are you giving him probiotic?

Get back with the answers to the above query so that I can help better.

Dr Himanshi
Above answer was peer-reviewed by
Follow-up: Child having loose motion. Is it advisable to give him an antibiotic? 5 hours later
He passes 3-4 times a day, Watery and yellow in colour with mucus. He does'nt have fever or pain. His appetite is down and I am giving him Mulmin. His stool is not tested yet and not on probiotic.
Answered by Dr. Himanshi Kashyap 33 minutes later

Firstly, it would be advisable to get his Stools checked to rule out bacterial or parasitic infections. If the reports are positive then probably he might require antibiotics.

Secondly I would advise you to start him on a Probiotic containing Lactobacillus twice a day. Sometimes, if the diarrhoea is due to virus a mere addition of probiotic helps in rectifying the gut. Also you could reduce or avoid milk and milk product like cheese,butter and instead give him yogurts.

If the above reports come out to be normal then it could be a toddler's diarrhoea, which would correct by itself by just modifying his diet to more fatty one with additional fiber content.

Hope to have answered your query. Do get back for clarifications.

Dr Himanshi.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor